To achieve optimal clinical outcomes with imatinib in GIST patients, it is crucial to maintain standard imatinib dose. Skin rash is a common and sometimes severe adverse event of imatinib treatment and may affect compliance. Our previous retrospective study suggested that severe skin rash induced by imatinib can be managed by systemic steroid without interruption or dose reduction of imatinib. This phase II study was conducted to evaluate efficacy and safety of systemic steroid in GIST patients with imatinib-associated severe skin rash.
Between October 2014 and March 2016, 29 patients were enrolled and treated with oral prednisolone for imatinib-associated severe skin rash which was defined as grade 3 skin rash or grade 2 skin rash with pruritus. Prednisolone was started with 30mg daily for 3 weeks, and if skin rash is controlled, steroid was tapered over 12 weeks by determined schedule. The primary endpoint was treatment success rate (TSR). Treatment success was defined as maintaining imatinib without persistence or recurrence of skin rash requiring 1) additional systemic steroid treatment, and 2) interruption or dose reduction of imatinib.
Of 29 patients enrolled, 16 patients (55.2%) received imatinib in adjuvant setting, and 13 (44.8%) in palliative setting. The median age was 61 years (range, 31-77). Eleven patients (37.9%) were male. Twenty-two patients (75.8%, TSR) were treated successfully, 2 (6.9%) were evaluated as treatment failures, and 5 (17.2%) were not evaluable. With a median follow-up of 22 months (range, 16.2-27.8), 71.5% of patients could maintain imatinib dose without recurrence of skin rash for 2 years. Patients aged <65 years showed higher TSR (odds ratio [OR]=4.38, p = 0.192). No one experienced disease progression during follow-up. All toxicities associated with systemic steroid were evaluated. One patient with myelodysplastic syndrome had Pneumocystis pneumonia. Otherwise, systemic steroid was well tolerated.
This study demonstrated that systemic steroid treatment can effectively control severe skin rash and minimize interruption or dose reduction of imatinib in GIST patients with imatinib-associated severe skin rash.
Clinical trial identification
Legal entity responsible for the study
Asan Medical Center.
Has not received any funding.
All authors have declared no conflicts of interest.